Tornadoes · United States · Georgia · 2008
EF2 tornado, Carrollton, Georgia, May 11, 2008
This EF2 tornado ran 0.1 miles across Carroll County on May 11, 2008, touching down at 4:25 AM EDT and reaching 100 yards wide. It killed nobody, and did $7.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- May 11, 2008
- Touchdown
- 4:25 AM EDT (08:25 UTC)
- Lifted
- 4:26 AM EDT (08:26 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7.0 million
- County
- Carroll County
- Touchdown point
- 33.580, -84.958
- Lift-off point
- 33.580, -84.957
- Record number
- 0805110225-01
The damage survey
2 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 111 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A stationary front was draped across north Georgia early on May 10th with an active northwest flow aloft. Meanwhile...a vigorous short wave aloft was approaching the area from the southern plains. The stationary front provided the focus for two rounds of showers and thunderstorms, one early in the morning on the 10th and another in the afternoon. The activity tracked east-southeast with the upper flow aloft, mainly across north Georgia during the early morning and across central Georgia during the afternoon. An isolated strong supercell also tracked across the southern part of central Georgia during the evening. After a lull of convective activity for about four hours, intense multicell thunderstorms tracked into the area from Alabama after midnight and before dawn on the 11th. As these thunderstorms tracked across west central and central Georgia, 15 tornadoes were identified by subsequent surveys making this the most significant tornado outbreak to affect the area since the Katrina-associated tornadoes on August 29, 2005. Millions of dollars of property damage were reported as many homes were destroyed from these tornadoes from the western and southern suburbs of Atlanta southeastward across Macon, Dublin, and other counties in east central and southeast Georgia. Many of these counties were eligible for disaster assistance from the federal government.||In addition to the tornadoes and thunderstorm winds that caused extensive damage in dozens of counties across north and central Georgia during the early morning hours of May 11th, strong gradient winds developed on the back side of the strong cold front that moved through the area as low pressure intensified across the mid-Atlantic region. The strong winds combined with wet ground resulted in dozens of trees being blown down in some north Georgia counties. There were also two deaths as a result of downed trees in Barrow and Gwinnett county, all non-thunderstorm-related winds.
A survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that yet a second brief spinup tornado, spawned by the same parent thunderstorm, touched down in Carroll county. This tornado affected eastern Carroll county, touching down near the Diamond Court Subdivision off Cross Plains-Hulett Road, about three miles south of Hulett. Again, this tornado was embedded within a much larger and extensive area of straight-line wind damage that tracked across much of central Carroll county from near Bowden to the Douglas county line, southeast of Hulett. One home was completely destroyed by this second tornado and another received significant damage. A number of other homes sustained minor to moderate roof damage. Again, the path length and path width of this tornado were also only 100 yards.||The combined damage from the two tornadoes and straight-line wind damage within Carroll county caused damages in excess of $10 million. Damages consisted of the destruction of three mobile homes, 18 mobile homes with major damage, and 16 mobile homes with minor damage. Thirty-five single family dwellings were destroyed, 211 single-family dwellings sustained major damage, and another 346 suffered minor damage. In addition, a total of four businesses were destroyed, 133 more which had major damage, and 31 suffering minor damage. A public works building was also destoyed. Finally, at least $800,000 in damages was reported to electric utility poles in Carroll county.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS FFC issued a tornado warning for this county at 08:25 UTC, 0 minutes before the tornado touched down, in force until 08:35 UTC.
The county was under a tornado watch, issued at 06:45 UTC and running to 09:58 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:11 UTC | 22:05 UTC | Tornado Watch | FFC |
| 20:19 UTC | 20:35 UTC | Severe Thunderstorm Warning | FFC |
| 02:06 UTC | 06:45 UTC | Tornado Watch | FFC |
| 06:45 UTC | 09:58 UTC | Tornado Watch | FFC |
| 08:09 UTC | 08:45 UTC | Severe Thunderstorm Warning | FFC |
| 08:21 UTC | 09:15 UTC | Severe Thunderstorm Warning | FFC |
| 08:25 UTC | 08:35 UTC | Tornado Warning | FFC |
| 16:00 UTC | 04:00 UTC | Wind Advisory | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 06:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at May 11, 3:50 AM EDT, 35 minutes earlier.
Area forecast discussion, May 11, 3:50 AM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 350 AM EDT SUN MAY 11 2008 .SHORT TERM /TODAY THROUGH TUESDAY/... STRONG LOW PRESSURE SYSTEM PROGD TO LIFT ACROSS THE OHIO VALLEY REGION TODAY...PULLING A COLD FRONT ACROSS THE SOUTHEAST U.S. FRONT PROGD TO PUSH INTO EXTREME NORTHWEST GEORGIA BY 12Z THIS MORNING ...NEARING AN ATL TO AHN LINE BY NOON...THEN MOVING OUT OF THE COUNTY WARNING AREA BY DAYS END. WITH WIDESPREAD SHOWERS/TSTORMS (SOME STORMS SEVERE) ALONG AND AHEAD OF THE FRONT...WILL GO WITH LIKELY TO CATEGORICAL POPS MOST AREAS THIS MORNING...THEN TAPERING POPS OFF FROM THE NORTHWEST DURING THE AFTERNOON WITH THE HIGHEST POPS ACROSS SOUTHEAST SECTIONS. WINDS LOOK TO PICK UP QUITE A BIT BEHIND THE FRONT THIS AFTERNOON AND WILL ISSUE WIND ADVISORY FOR AFTERNOON INTO THIS EVENING FOR MUCH OF THE AREA. FRONT CONTINUES TO PUSH ACROSS SOUTH GEORGIA TONIGHT BUT MODELS MAINTAIN SOME DEEPER MOISTURE ACROSS THE EXTREME NORTH IN WRAP- AROUND. WILL CARRY SLIGHT CHANCE POPS MAINLY IN THE MOUNTAINS TO COVER ANY LINGERING SHOWERS. LOW PRESSURE SYSTEM CONTINUES TO MOVE UP ACROSS THE NEW ENGLAND STATES MONDAY AS HIGH PRESSURE BUILDS EAST FROM TEXAS. COOLER AIRMASS SETTLE IN OVER THE STATE MONDAY WITH HIGHS RUNNING SOME 5 TO 10 DEGREES BELOW NORMAL. DRY FORECAST CONTINUES TUESDAY AS SURFACE HIGH MOVES ACROSS THE STATE WITH TEMPERATURES RETURNING BACK TO MORE NORMAL LEVELS. .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... EXTENDED PROGS SIMILAR WITH HIGH PRESSURE BEGINNING TO SHIFT OFF THE SOUTHEAST COAST TUESDAY NIGHT AS THE NEXT STORM SYSTEM PUSHES ACROSS THE CENTRAL U.S. LATEST GFS RUN SHOW DEEPER MOISTURE SPREADING INTO NORTH GEORGIA WEDNESDAY AS A WEAK IMPULSE SKIRTS ACROSS THE TENNESSEE VALLEY. FRONT PUSHES INTO NORTH GEORGIA WEDNESDAY NIGHT THEN APPEAR TO BECOME STATIONARY ACROSS THE AREA INTO FRIDAY AS SERIES OF WEAK IMPULSES MOVE ACROSS THE SOUTHEAST. UNSETTLED WEATHER LOOK TO CONTINUE UNTIL FRONT PUSHES SOUTH OF THE COUNTY WARNING AREA SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 77 50 74 47 77 / 80 5 0 5 5 ATLANTA 77 51 71 51 79 / 70 5 0 5 5 BLAIRSVILLE 68 46 67 41 75 / 80 20 10 5 5 CARTERSVILLE 74 47 72 44 78 / 60 10 5 5 5 COLUMBUS 83 57 78 51 85 / 70 0 0 5 5 GAINESVILLE 77 51 71 49 76 / 80 20 10 5 5 MACON 84 49 79 47 82 / 70 0 0 5 5 ROME 74 49 78 46 82 / 50 10 5 5 5 PEACHTREE CITY 77 47 73 43 81 / 70 0 0 5 5 VIDALIA 84 53 79 50 81 / 80 0 0 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR MUCH OF NORTH AND CENTRAL GEORGIA. && 49
Hazardous weather outlook, May 11, 3:00 AM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 300 AM EDT SUN MAY 11 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-111000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 300 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...EARLY THIS MORNING SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH 6 AM THIS MORNING ACROSS NORTH AND CENTRAL GEORGIA AND WILL LIKELY CONTINUE INTO THE AFTERNOON. .SYNOPSIS... A STRONG WARM FRONT WAS LOCATED THIS MORNING FROM NEAR CARROLLTON TO GRIFFIN TO MILLEDGEVILLE TO LOUISVILLE AND WAS MOVING SLOWLY NORTH. STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING PARALLEL AND JUST NORTH OF THE WARM FRONT. A COLD FRONT LOCATED IN ALABAMA WILL MOVE EAST INTO GEORGIA LATER THIS MORNING. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE LARGE HAIL. DAMAGING WINDS AND ISOLATED TORNADOES ARE ALSO POSSIBLE IF STORMS CAN TAP THE LOWEST LEVELS OF THE ATMOSPHERE. .DISCUSSION... INSTABILITY WILL INCREASE AS THE WARM FRONT LIFTS NORTH. MOST UNSTABLE CAPE VALUES WILL RANGE FROM 800 TO 1500 NORTH OF THE WARM FRONT WITH MIXED LAYER CAPE VALUES FROM 1000 TO 2000 ALONG AND SOUTH OF THE WARM FRONT. VERTICAL WIND SHEAR WILL BE MODERATE TO STRONG NORTH OF THE WARM FRONT IF STORMS CAN TAP THE BOUNDARY LAYER WINDS. THIS WILL NOT BE LIKELY THIS TIME OF DAY. ALONG AND SOUTH OF THE WARM FRONT...VERTICAL WIND SHEAR WILL STILL REMAIN MODERATELY STRONG WITH 0 TO 3 KILOMETER HELICITY VALUES OF AROUND 75 TO 150. INITIALLY ELEVATED STRONG STORMS IN NORTH GEORGIA WILL PRODUCE LARGE HAIL. HOWEVER...IF STORMS CAN TAP INTO THE BOUNDARY LAYER AND SUFFICIENT INSTABILITY EXISTS...THERE WILL BE A THREAT OF DAMAGING WINDS AS WELL AS ISOLATED TORNADOES. THIS WILL BE MOST LIKELY ACROSS AREAS ALONG AND SOUTH OF THE WARM FRONT...GENERALLY SOUTH OF A CEDARTOWN TO ATLANTA TO CRAWFORDVILLE LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE STORMS THIS MORNING WILL PERSIST INTO SUNDAY AFTERNOON AS THE COLD FRONT MOVES EAST INTO CENTRAL GEORGIA. THE THREAT FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL PERSIST AS THE ATMOSPHERE BECOMES MORE UNSTABLE. THUNDERSTORMS WILL ALSO BE POSSIBLE ON WEDNESDAY...THURSDAY AND EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS THIS MORNING ACROSS NORTH AND CENTRAL GEORGIA AND AGAIN FOR THIS AFTERNOON MAINLY ACROSS CENTRAL GEORGIA AS THE COLD FRONT MOVES EAST.
In the hours before
Special weather statement, May 11, 2:43 AM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 243 AM EDT SUN MAY 11 2008 GAZ016-110700- 243 AM EDT SUN MAY 11 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN WHITE COUNTY UNTIL 300 AM EDT... AT 240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LEAF...MOVING NORTHEAST AT 44 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZED HAIL AS IT MOVES ACROSS WHITE COUNTY.
Local storm report, May 11, 2:49 AM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
249 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 AM HAIL EAST POINT 33.67N 84.47W
05/11/2008 E0.75 INCH FULTON GA PUBLIC
&&
RABLocal storm report, May 11, 2:58 AM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
258 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM HAIL 6 S CONYERS 33.58N 84.01W
05/11/2008 E0.75 INCH ROCKDALE GA COUNTY OFFICIAL
&&
RABSpecial weather statement, May 11, 2:59 AM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 259 AM EDT SUN MAY 11 2008 GAZ034-047-110730- 259 AM EDT SUN MAY 11 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN WALTON AND GWINNETT COUNTIES UNTIL 330 AM EDT... AT 258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM LILBURN TO SOCIAL CIRCLE...MOVING NORTHEAST AT 37 MPH. THESE STORMS HAVE WEAKENED TO BELOW SEVERE LIMITS...BUT ARE STILL CAPABLE OF PRODUCING PEA SIZED HAIL AND GUSTY WINDS UP TO 40 MPH. IF THEY REINTENSIFY...WARNINGS MAY BE REISSUED. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, May 11, 3:41 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL GOOD HOPE 33.78N 83.61W
05/11/2008 E1.00 INCH WALTON GA PUBLIC
&&
RABSpecial weather statement, May 11, 4:07 AM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 407 AM EDT SUN MAY 11 2008 GAZ030>032-042>044-053-110830- 407 AM EDT SUN MAY 11 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN COWETA... DOUGLAS...CARROLL...PAULDING...POLK...COBB AND FULTON COUNTIES UNTIL 430 AM EDT... AT 404 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM ROCKMART TO 9 MILES SOUTHWEST OF GRANTVILLE...MOVING EAST AT 45 MPH. WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS COWETA... DOUGLAS...CARROLL...PAULDING...POLK...COBB AND FULTON COUNTIES THROUGH 430 AM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE YORKVILLE...VAN WERT...HANNAH...HANDY...FAIRPLAY... WHITESBURG...VILLA RICA...ROCKMART...ARAGON...BRASWELL...WINSTON... STEPHENS CROSSROADS...SARGENT...ROSCOE AND NEW GEORGIA. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 00:00Z
8.4 hours before the tornado, 48 km from the path. May 11, 2008.
- Mixed-layer CAPE
- 1834 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 2489 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 11.1
- 0-3 km lapse rate
- 5.6 K/km
Peachtre/Fal Fld, GA (KFFC), 12:00Z
3.6 hours after it, 48 km from the path. May 11, 2008.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -161 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.6 K/km
The radar
The Atlanta radar (KFFC), 44 km away, was scanning. The volume nearest the touchdown began at 08:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 06:15 UTC | HAIL 1 | Fairburn | Fulton, GA | HAD BEEN HAILING FOR 10-15 MINUTES. |
| 06:25 UTC | HAIL 1.75 | College Park | Fulton, GA | HAIL HAD BEEN OCCURRING FOR SEVERAL MINUTES. |
| 06:27 UTC | HAIL 0.75 | East Point | Fulton, GA | |
| 08:05 UTC | TSTM WND DMG | 2 Ne La Grange | Troup, GA | POSSIBLE TORNADO DAMAGED OR DESTROYED AT LEAST 2 HOMES ON 400 BLOCK OF HINES ROAD AND ON WILLOWOOD ROAD. |
| 08:05 UTC | TORNADO | 2 Ne La Grange | Troup, GA | POSSIBLE TORNADO DAMAGED OR DESTROYED AT LEAST 2 HOMES ON 400 BLOCK OF HINES ROAD AND ON WILLOWOOD ROAD. |
| 08:08 UTC | TORNADO 2 | 5 Ne La Grange | Troup, GA | TORNADO TOUCHED DOWN JUST OFF HWY 29 AT WILLOWWOOD RD. DAMAGE PATH ABOUT 1 MILE LONG AND 150 YARDS WIDE. 3 HOMES DAMAGED...A WELL HOUSE DESTROYED AND NUMEROUS TRESS SNAPPED OR UPROOTED. |
| 08:08 UTC | TORNADO 2 | 9 W Carrollton | Carroll, GA | THE FIRST OF TWO BRIEF EF2 TORNADO SPINUPS OCCURRED WEST OF CARROLLTON IN THE JONESVILLE AREA. ROOFS WERE COMPLETELY BLOWN OFF TWO HOMES AND NUMEROUS TREES WERE DOWNED. |
| 08:10 UTC | TSTM WND DMG | 8 Ene La Grange | Troup, GA | POSSIBLE TORNADO TOOK ROOF OFF HOME AT PERKINS AND KEITH ROAD. |
| 08:10 UTC | TORNADO | 8 Ene La Grange | Troup, GA | POSSIBLE TORNADO TOOK ROOF OFF HOME AT PERKINS AND KEITH ROAD. |
| 08:15 UTC | TSTM WND DMG | 4 W Carrollton | Carroll, GA | SEVERAL STRUCTURES WERE DAMAGED ALONG HIGHWAY 166 BETWEEN BOWDEN AND CARROLTON. |
| 08:15 UTC | TORNADO 2 | 4 S Hogansville | Troup, GA | TORNADO TOUCHED DOWN NEAR 1112 PERKINS RD WHERE IT DAMAGED A HOUSE AND TOSSED TWO PICKUP TRUCKS...ONE 40 FT AND THE OTHER 60 FT. AT 1117 PERKINS RD AND ALONG DUCHESNE LANE...1 HOME HAD THE ROOF COMPLETELY LIFTED OFF AND |
| 08:15 UTC | TORNADO 2 | 4 W Carrollton | Carroll, GA | WIDESPREAD STRAIGHT-LINE WIND DAMAGE ALONG A 25 MILE LONG PATH...UP TO THREE MILES WIDE AT POINTS...FROM NEAR BOWDEN...THROUGH CARROLLTON...TO THE DOUGLAS COUNTY LINE...ROUGHLY ALONG AND NEAR GA 166. TWO BRIEF EF2 TORNAD |
| 08:19 UTC | TSTM WND DMG | 1 E Carrollton | Carroll, GA | POSSIBLE TORNADO HAS CAUSED SIGNIFICANT TREE AND STRUCTURE DAMAGE ON THE EAST SIDE OF CARROLLTON NEAR LAKE CARROLL. |
| 08:19 UTC | TORNADO 2 | 1 E Carrollton | Carroll, GA | SECOND BRIEF EF2 TORNADO SPINUP ON EAST SIDE OF CARROLLTON WITH SEVERAL HOMES SUSTAINING MODERATE DAMAGED...ONE COMPLETELY DESTROYED. FURTHER DOCUMENTATION NOTED IN PREVIOUS REPORT FOR EF2 TORNADO IN CARROLL COUNTY. |
| 08:20 UTC | TORNADO 2 | 10 Nw Greenville | Meriwether, GA | THIS TORNADO INITIALLY TOUCHED DOWN IN TROUP COUNTY AND TRACKED INTO NW MERIWETHER COUNTY. NUMEROUS TREES WERE SNAPPED AND UPROOTED AND 1 SHED WAS DESTROYED. WIND DAMAGE WAS ALSO NOTED TO A FEW HOMES FROM THE SAINT MARKS |
| 08:20 UTC | TORNADO 2 | 4 Sse Hogansville | Troup, GA | TORNADO TOUCHED DOWN NEAR 1112 PERKINS RD WHERE IT DAMAGED A HOUSE AND TOSSED TWO PICKUP TRUCKS...ONE 40 FT AND THE OTHER 60 FT. AT 1117 PERKINS RD AND ALONG DUCHESNE LANE...1 HOME HAD THE ROOF COMPLETELY LIFTED OFF AND |
| 08:22 UTC | TSTM WND DMG | 2 W Saint Marks | Meriwether, GA | POSSIBLE TORNADO KNOCKED DOWN SEVERAL TREES AND DAMAGED HOMES FROM THE SAINT MARKS AREA TO US 27 ACROSS NORTHERN PART OF COUNTY. |
| 08:25 UTC | TORNADO 2 | 7 E Carrollton | Carroll, GA | THE SECOND OF TWO BRIEF TORNADOES OCCURRED IN THE DIAMOND COURT SUBDIVISION OFF CROSS PLAINS HULETT ROAD. TWO HOMES WERE SIGNFICANTLY DAMAGED...ONE COMPLETELY DESTROYED. SEVERAL HOMES RECEIVED MINOR TO MODERATE ROOF DAMA |
| 08:30 UTC | TSTM WND DMG | Fairplay | Douglas, GA | NUMEROUS TREES AND POWERLINES ARE DOWN IN FAIRPLAY. SEVERAL HOMES HAVE RECEIVED DAMAGE FROM WINDS AND TREES FALLING ON THEM. POSSIBLE TORNADO. |
| 08:50 UTC | TSTM WND DMG | 2 N Fairburn | Fulton, GA | POSSIBLE TORNADO KNOCKED DOWN SEVERAL TREES AND DAMAGED STRUCTURES NEAR SOUTH FULTON PARKWAY ON THE NORTH SIDE OF FAIRBURN. |
| 08:50 UTC | TSTM WND DMG | 4 N Fairburn | Fulton, GA | SEVERAL TREES AND DAMAGED STRUCTURES NEAR SOUTH FULTON PARKWAY ON THE NORTH SIDE OF FAIRBURN. THE NWS SURVEY TEAM HAS CONCLUDED THAT STRAIGHT-LINE WINDS PRODUCED THE DAMAGE IN SW FULTON COUNTY NORTH OF FAIRBURN. |
| 08:50 UTC | TORNADO | 2 N Fairburn | Fulton, GA | POSSIBLE TORNADO KNOCKED DOWN SEVERAL TREES AND DAMAGED STRUCTURES NEAR SOUTH FULTON PARKWAY ON THE NORTH SIDE OF FAIRBURN. |
| 08:53 UTC | TSTM WND DMG | 4 N Fairburn | Fulton, GA | POSSIBLE TORNADO HEAVILY DAMAGED HOME AT 4800 BLOCK OF TRIGGER LANE. |
| 08:53 UTC | TORNADO | 4 N Fairburn | Fulton, GA | POSSIBLE TORNADO HEAVILY DAMAGED HOME AT 4800 BLOCK OF TRIGGER LANE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of May 11, 2008
41 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 11 | 2:36 AM CDT | EF1 | Cleburne, AL | 3.8 | 1,000 | $1.8 million | ||
| May 11 | 2:47 AM CDT | EF1 | Cleburne, AL | 2.3 | 150 | $50,000 | ||
| May 11 | 4:08 AM EDT | EF2 | Carroll, GA | 0.1 | 100 | $2.0 million | ||
| May 11 | 4:08 AM EDT | EF2 | Troup, GA | 1.0 | 150 | $80,000 | ||
| May 11 | 4:09 AM EDT | EF0 | Edgefield, SC | 4.0 | 80 | |||
| May 11 | 4:18 AM EDT | EF2 | Troup, GA | 3.8 | 300 | $80,000 | ||
| May 11 | 4:31 AM EDT | EF0 | Aiken, SC | 3.5 | 60 | |||
| May 11 | 5:17 AM EDT | EF2 | Clayton, GA | 17.5 | 100 | $7.5 million | ||
| May 11 | 5:28 AM EDT | EF0 | Aiken, SC | 1.0 | 50 | |||
| May 11 | 5:50 AM EDT | EF2 | Bibb, GA | 18.4 | 100 | $5.0 million | ||
| May 11 | 6:07 AM EDT | EF0 | Aiken, SC | 7.8 | 50 | |||
| May 11 | 6:15 AM EDT | EF1 | Twiggs, GA | 24.8 | 100 | $4.0 million | ||
| May 11 | 6:36 AM EDT | EF2 | Laurens, GA | 13.8 | 250 | 2 | 2 | $1.4 million |
| May 11 | 6:44 AM EDT | EF1 | Johnson, GA | 10.1 | 581 | 5 | $16 million | |
| May 11 | 6:45 AM EDT | EF0 | Washington, GA | 33.6 | 440 | $5.2 million | ||
| May 11 | 6:58 AM EDT | EF1 | Laurens, GA | 0.4 | 200 | $900,000 | ||
| May 11 | 7:01 AM EDT | EF2 | Johnson, GA | 7.5 | 880 | 3 | $7.8 million | |
| May 11 | 7:11 AM EDT | EF3 | Treutlen, GA | 7.7 | 150 | $225,000 | ||
| May 11 | 7:20 AM EDT | EF2 | Toombs, GA | 1.1 | 150 | 3 | $500,000 | |
| May 11 | 7:33 AM EDT | EF0 | Jenkins, GA | 1.7 | 1,200 | 1 | $50,000 | |
| May 11 | 7:35 AM EDT | EF3 | Toombs, GA | 7.3 | 200 | 2 | $1.0 million | |
| May 11 | 8:10 AM EDT | EF1 | Bulloch, GA | 2.3 | 300 | $125,000 | ||
| May 11 | 8:25 AM EDT | EF0 | Madison, IN | 0.1 | 10 | $15,000 | ||
| May 11 | 8:30 AM EDT | EF0 | Hampton, SC | 0.3 | 25 | |||
| May 11 | 9:15 AM EDT | EF1 | Whitley, KY | 1.6 | 400 | $100,000 | ||
| May 11 | 9:52 AM EDT | EF4 | Darien tornado, GA | 11.0 | 700 | 9 | $13 million | |
| May 11 | 10:20 AM EDT | EF1 | Carter, KY | 1.3 | 100 | $300,000 | ||
| May 11 | 10:27 AM EDT | EF1 | Leslie, KY | 0.3 | 70 | $25,000 | ||
| May 11 | 1:10 PM EDT | EF0 | Madison, OH | 1.8 | 20 | $10,000 | ||
| May 11 | 2:40 PM EDT | EF1 | Glynn, GA | 5.2 | 200 | |||
| May 11 | 4:30 PM EDT | EF0 | Burke, NC | 0.1 | 20 | |||
| May 11 | 4:48 PM EDT | EF0 | Lincoln, NC | 0.1 | 20 | |||
| May 11 | 6:03 PM EDT | EF0 | New Hanover, NC | 0.1 | 10 | |||
| May 11 | 6:12 PM EDT | EF2 | Charleston, SC | 12.0 | 1,760 | $1.2 million | ||
| May 11 | 6:19 PM EDT | EF0 | Cabarrus, NC | 0.1 | 20 | |||
| May 11 | 6:25 PM EDT | EF2 | Bertie, NC | 15.0 | 200 | 2 | $1.0 million | |
| May 11 | 6:57 PM EDT | EF2 | Onslow, NC | 5.0 | 100 | 6 | $155,000 | |
| May 11 | 7:28 PM EDT | EF0 | Onslow, NC | 0.2 | 20 | |||
| May 11 | 8:06 PM EDT | EF1 | Carteret, NC | 2.7 | 30 | $30,000 | ||
| May 11 | 8:17 PM EDT | EF0 | Carteret, NC | 0.3 | 30 | $10,000 | ||
| May 11 | 8:27 PM EDT | EF0 | Carteret, NC | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.